GI Dysfunction Can Impair Effects of Duodopa/Duopa

Marta Figueiredo, PhD avatar

by Marta Figueiredo, PhD |

Share this article:

Share article via email
brain gut axis model | Parkinson's News Today | illustration of digestive system

Gastrointestinal (GI) dysmotility, or lack of movement, can impair the absorption and delay the effects of levodopa-based medication in people with Parkinson’s disease, a study reports.

Notably, the study describes the cases of two Parkinson’s patients who stopped responding to levodopa/carbidopa intestinal gel — available under the brand name Duodopa/Duopa — due to severe gastrointestinal dysmotility. Their response was restored after implementing appropriate medication and diet to promote GI motility and surgical placement of a PEG-J tube in the abdomen.

These cases support GI dysfunction’s profound impact on the effects of standard levodopa-based Parkinson’s medications and the importance of monitoring GI problems in this patient population, particularly those who suddenly stop responding to such therapies.

The case report, “The profound impact of gastrointestinal stasis on levodopa response in Parkinson’s disease,” was published in the journal Movement Disorders Clinical Practice.

Recommended Reading
parkinson's disease facts | Parkinson's News Today | Banner image for

Should My Dad, Who Has Parkinson’s, Travel Abroad?

Parkinson’s is characterized by the progressive loss of dopamine, a major chemical messenger, in brain regions involved in the control of voluntary movement.

Besides the characteristic motor symptoms, most people with Parkinson’s experience gastrointestinal problems, such as swallowing difficulties, delayed stomach emptying, longer gut transit, and constipation.

Notably, delayed gut emptying affects 70–100% of Parkinson’s patients, sometimes without notable symptoms. This complication may limit or delay responses to medications that are absorbed mainly in the small intestine, such as the mainstay Parkinson’s therapy levodopa.

Levodopa, a precursor of dopamine, is intended to increase the levels of the missing chemical messenger in the brain, ultimately easing Parkinson’s symptoms. Long-term levodopa treatment is associated with motor fluctuations, in which motor symptoms are controlled for progressively shorter periods of time.

AbbVie’s Duodopa/Duopa is a long-term, gel-based therapy for people with advanced Parkinson’s. It delivers a combination of levodopa and carbidopa, an agent that prevents levodopa’s breakdown, directly into the small intestine through a PEG-J tube surgically inserted in the abdomen. This is expected to boost the therapy’s absorption into the bloodstream.

Notably, the PEG-J tube is placed during an endoscopy, a procedure that lets the surgeon see inside your stomach and small intestine using a long, thin, flexible tube with a light and camera.

Now, a team of researchers at Westmead Hospital, in Australia, reported the cases of two Parkinson’s patients who showed motor fluctuations on levodopa and irregular responses to Duodopa due to severe, prolonged gastrointestinal dysmotility.

Patients were admitted for a trial of Duodopa, delivered through a nasojejunal tube prior to surgical insertion of a PEG-J tube. A nasojejunal tube is inserted through the nose and allows the delivery of medication directly into the small intestine.

Both patients responded well to the Duodopa trial for four to seven days, after which they experienced an increase in “off” periods, during which motor symptoms are not appropriately controlled.

At endoscopy, despite consuming only clear fluids for 12 hours, food residues were still present in the patients’ stomach or upper part of the small intestine, preventing adequate visualization and the placement of the PEG-J tube.

This indicated severe GI dysmotility, which “likely impaired [Duodopa] absorption with resultant suboptimal clinical response,” the researchers wrote.

In both patients, PEG-J placement was successful following two weeks of prokinetic agents, which are medications that promote GI motility, and one week of light diet.

“Long-term response to [Duodopa] has been excellent,” the team added.

These cases suggest that prolonged, severe GI dysmotility “might explain the not infrequent complaint of patients feeling “off” “all day”, despite compliance with oral levodopa,” the researchers wrote.

This possibility is further supported by the endoscopy-mediated visualization of levodopa tablets in the stomach of three additional patients, despite having fasted for at least eight hours, the team noted.

While continuous delivery of levodopa directly into the small intestine “typically improves the reliability of clinical response,” GI dysmotility may alter the absorption of even Duodopa, the researchers wrote.

As such, this GI complication “should be strongly considered if [Duodopa] abruptly loses clinical effect,” the team wrote, adding that in patients with delayed stomach emptying, “a more prolonged pre-endoscopy fasting period may be a practical step to avoid encountering food residue and hence [PEG-J] procedure abandonment.”

“Gastrointestinal transit studies may aid diagnosis and localization of [GI] dysmotility, and hence guide treatment strategies,” the team wrote.

“We advocate close attention to gastrointestinal motility strategies in [Parkinson’s disease], including consideration of oral prokinetic agents, dietary modifications and laxatives, in order to maintain treatment effectiveness even for device assisted therapies,” the researchers concluded.